Antimicrobial toxic epidermal necrolysis in an ICU patient with multisystem organ failure and sepsis

View at publisher
Authors: Krystal Phu, C Li, Connor Pauplis, Mehrak Moaddab
Cited by: 1
References: 12

Abstract

Toxic epidermal necrolysis (TEN) is a rare, life-threatening dermatological emergency characterised by blistering and desquamation, often triggered by medications. Early identification and discontinuation of offending agents are critical for improving outcomes.Here, we describe a woman in her 30s with a complex medical history, including systemic lupus erythematosus and common variable immunodeficiency, who developed TEN following antifungal and antibacterial therapy. She initially presented with respiratory distress and was treated for pneumonia. Over the ensuing days, her clinical course rapidly deteriorated as she developed skin desquamation, tachycardia, hyperkalaemia and acute renal failure, and she was diagnosed with TEN. Suspected offending agents were discontinued, and treatment was initiated with intravenous immunoglobulin, corticosteroids and tumour necrosis factor-alpha blockade.This case illustrates the complexity of managing TEN in a patient with multiple comorbidities and ongoing immunosuppression, emphasising the importance of prompt recognition and treatment given the high mortality and morbidity of TEN.

Fields of Study & Subjects

Drug-Induced Adverse Reactions Contact Dermatitis and Allergies Pharmacovigilance and Adverse Drug Reactions

Publication details

Journal / source
BMJ Case Reports
Publisher
BMJ
Volume
19
Issue
4
Pages
e269803–e269803
Publication date
1 April 2026
Language
EN